Recurrent Coronary Stent Thromboses and Myocardial Infarctions
- Volume 19 - Issue 11 - November, 2007
- Posted on: 8/1/08
- 0 Comments
- 4587 reads
Conclusion. Thus, while the DES-LAST controversy continues to flood the media, there has been no reported increase in DES-SAT, as was repeatedly seen in our patient. Several factors may have contributed to this patient’s unfortunate course. First, the stents were of small diameter, a known risk factor for SAT. Since the patient did not follow up with any cardiologist, he was admitted to a different oncall cardiologist during each hospitalization. Thus, regrettably, a comprehensive platelet function evaluation was not performed, and we did not ascertain the degree of platelet inhibition afforded by DAT in this case. Although protein C and S levels were within normal range, these compounds have little impact on platelet activity.
Additionally, given the patient’s relatively uncooperative demeanor, it is conceivable that his medication compliance, despite claims to the contrary, may have been less than perfect. Even a single omitted dose of DAT, especially early post-PCI, can potentially lead to SAT. Although not the standard recommendation, twice-daily clopidogrel seemed an appropriate management strategy in this case. While DES safety in acute MI-PCI has previously been demonstrated,22,23 it is possible that the thrombotic milieu may have enhanced our patient’s proclivity for SAT. The patient’s oncological status, as well as chemotherapy, may have also played a role in alterations of platelet function and coagulation.
Interestingly, only the BMS remained patent at 31-day repeat angiography. Spontaneous thrombolysis was likely the explanation. A thrombus may have formed at the nonocclusive dissection site within the stented segment. Thus, for our patient, even in the presence of a potential mechanical cause of SAT, the sequelae for BMS thrombosis appeared less dramatic than those for DES. Additionally, the twice-daily dosing of clopidogrel may well have contributed to prompt thrombus resolution during the third infarction. We recognize that intravascular ultrasound may have provided additional information in this patient; nonetheless, all 3 PCIs demonstrated excellent angiographic results. As each PCI was performed by a different seasoned interventionalist, a common technical problem would be an unlikely cause for the recurrent thrombosis.
Thus, our patient serves as a reminder that, in addition to late angiographic stent thrombosis, DES-SAT (and recurrent SAT) remains a rare, but real, concern. Previous subgroup analyses identifying risk factors, both epidemiologic and angiographic (including small vessel diameters), for DES thrombosis demonstrate significant overlap with those for BMS restenosis. Unfortunately, like anticoagulation for atrial fibrillation in the elderly, those most likely to benefit from a specific therapy, also paradoxically experience the greatest risk.
On December 7 and 8, 2006, the U.S. FDA (Food and Drug Administration) convened an elite 21-member advisory panel to address the safety and utility of DES. Among their conclusions were that DES were associated with a slight but likely real increase in risk of LAST. However, they are associated with significant decreases in target lesion/vessel revascularization rates. When DES are used according to “on-label” indications, the overall MACE rates (including rates of death and MI) are comparable to those of BMS. DAT should be continued for at least 1 year in patients at low risk of bleeding, and patients unlikely to comply with this regimen (for financial or clinical reasons) should be considered for BMS or balloon angioplasty.25